×

zbMATH — the first resource for mathematics

Solutions in the large for certain nonlinear parabolic systems. (English) Zbl 0578.35044
The authors prove the global existence of smooth solutions for certain parabolic systems of the form \((1)\quad u_ t+f(u)_ x=Du_{xx},\) with initial data \((2)\quad u(x,0)=u_ 0(x);\) u and f are vectors and D a constant, diagonazible matrix with positive eigenvalues. It is assumed that f is defined in a ball of radius r centered at a fixed vector \(\bar u,\) and the existence of a local solution is obtained. These local solutions are then extended globally under the assumption that there is a suitable entropy-entropy flux pair for (1). The corresponding existence theorems are developed.
The results are shown to be applicable to the equations of (nonisentropic) gas dynamics, including a result which shows that for the Navier-Stokes equations for compressible flow, smoothing of initial discontinuities must occur for the velocity and energy, but cannot occur for the density. A brief survey of the literature is also given.
Reviewer: W.G.Engel

MSC:
35K55 Nonlinear parabolic equations
35Q30 Navier-Stokes equations
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
35K45 Initial value problems for second-order parabolic systems
35B65 Smoothness and regularity of solutions to PDEs
76D05 Navier-Stokes equations for incompressible viscous fluids
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] Aronson, D.; Serrin, J., Local behavior of solutions of quasilinear parabolic equations, Arch. Rat. Mech. Anal., t. 25, 81-122, (1967) · Zbl 0154.12001
[2] Chueh, K.; Conley, C.; Smoller, J., Positively invariant regions for systems of nonlinear diffusion equations, Ind. U. Moth. J., t. 26, 373-392, (1977) · Zbl 0368.35040
[3] Courant, R.; Friedrichs, K. O., Supersonic flow and shock waves, (1948), Wiley-Interscience New York · Zbl 0041.11302
[4] D. Hoff, Invariant regions and finite difference schemes for systems of conservation laws, Trans. Amer. Moth. Soc. (to appear).
[5] D. Hoff and J. Smoller, Error bounds for finite difference approximations for a class of nonlinear parabolic systems, Math. Comp. (to appear). · Zbl 0613.65096
[6] Itaya, N., On the Cauchy problem for the system of fundamental equations describing the movement of a compressible fluid, Kodai Math. Sem. Rep., t. 23, 60-120, (1971) · Zbl 0219.76080
[7] Kanel’, Ya., On some systems of quasilinear parabolic equations, USSR Comp. Math. and Math. Phys., t. 6, 74-88, (1966)
[8] Kanel’, Ya., On a model system of equations of one-dimensional gas motion, Diff. Equs., t. 4, 374-380, (1968) · Zbl 0235.35023
[9] S. Kawashima and T. Nishida, The initial-value problems for the equations of a viscous compressible and perfect compressible fluids, RIMS, Kokyunoku 428, Kyoto Univ., Nonlinear Functional Analysis, June 1981, p. 34‐59.
[10] Kazhikov, A.; Shelukhin, V., Unique global solution in time of initial-boundary-value problems for one dimensional equations of a viscous gas, P. M. M. J. Appl. math. Mech., t. 41, 273-281, (1977)
[11] O. A. Ladyzenskaya, V. A. Solonnikov and N. N. Uraltseva, Linear and Quasilinear Equations of Parabolic Type, Amer. Math. Soc. Translation, Providence, 1968.
[12] Lax, P., Shock waves and entropy, (Zaratonello, E., Contributions to Nonlinear Functional Analysis, (1971), Acad. Press New York), 603-634
[13] Matsumura, A.; Nishida, T., The initial-value problem for the equations of motion of viscous and heat conductive gases, J. Math. Kyoto Univ., t. 20, 67-104, (1980) · Zbl 0429.76040
[14] Nishida, T.; Smoller, J., A class of convergent finite difference schemes for certain nonlinear parabolic systems, Comm. Pure Appl. Math., t. 36, 785-808, (1983) · Zbl 0535.65063
[15] Smoller, J., Shock waves and reaction-diffusion equations, (1983), Springer Verlag New York · Zbl 0508.35002
[16] Xiaxi, Ding; Jinghua, Wang, Global solutions for a semilinear parabolic system, Acta. Math. Scientia, t. 3, 397-414, (1983) · Zbl 0592.65056
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.